Search This Blog
Tuesday, June 10, 2008
Clostridia difficile and antibiotics
A major concern with long term antibiotics is diarrhea. In its most extreme form it is called pseudomembranous colitis. Patients with this disorder can be very ill. Its hallmark is severe diarrhea which can turn bloody with mucous production. It has a characteristic foul odor. It is related to a displacement of normal flora of the gut with the proliferation of a bacteria called Clostridia difficile. This is an anerobic bacteria, one which does not require oxygen and is in the same family as the germ with causes botulism, related to toxin production. C. diff, as it is called releases toxins, A and B which cause severe inflammation in the colon. Patients may have a high fever and a very high white blood cell count. Patients can have severe abdominal cramps, anemia at times, dehydration and require hospitalization. Although it sounds scary, none of my patients has died from and none have required prolonged hospitalization. If a patient has diarrhea the physician should be notified. The best prevention is taking large doses of probiotics and perhaps eating yogurts with live cultures. Most patients with mild disease improve when the responsible antibiotic(s) are stopped. Many require antibiotics. The most used drug is Flagy. This is also used as a Lyme drug for killing cyst. It is interesting to conjecture that the routine use of this drug along with other Lyme antibiotics might prove effective in the prevention of C. diff colitis. But to my knowledge there are studies to substantiate this theory. Rare cases do not respond to Flagy and require the expensive Vancomycin. The Flagy works by either the intravenous or oral routes. The Vancomycin is only effective when given orally. For Lyme doctors the biggest problem is what to do when the patient recovers from their C. diff. Can antibiotics be restarted? This is a difficult question and each patient is different. It must be decided based on a careful assessment of risks and benefits for each patient. I can report that many C. diff patients have been successfully been restarted on other antibiotics without recurrence when great care is excercised. Patients may need a break from antibotics. This is a time when dabbling with alternative, non-antibiotic therapy options might be considered as the best alternative.
Posted by Lyme report: Montgomery County, MD at 6:16 AM
Subscribe to: Post Comments (Atom)
I had c diff as a healthy 44 year old female. I had underlying mostly asymptomatic proctitis for several years, which has now developed into full-blown ulcerative colitis, which requires lots of doctor visits, lots of meds (immunosuppressives and asacol), and costs lots of money.
People are not aware of c diff. and the dangers of antibiotics. Since my infection about ten years ago, I've encouraged first my healthy 30 year old nephew to ask his doc for a c diff test when he didn't get better after taking clyndamyacin and developing diarrhea, as well as my healthy 65 year old aunt who got it from another antibiotic. I got mine from Cipro.
I had two courses of Flagyl and finally had to take the Vancomycin twice to get rid of it.
Be careful with antibiotics. They can create a more dangerous infection than the infection you're trying to get rid of.
I forgot to say that both my nephew and my aunt DID have c. diff.
Post a Comment